Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 21, NWS Raleigh, NC

April 26, 2003Durham County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Apr 26, 2003, 6:29 PM EDT for Durham County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 26, 2003, 6:29 PM EDT (22:29 UTC)
Expired
Apr 26, 2003, 7:00 PM EDT
In force
31 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Durham County, NC

The radar

The Raleigh/Durham radar (KRAX), 64 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

550 
WUUS52 KRAH 262229
SVRRAH
NCC063-262300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
629 PM EDT SAT APR 26 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DURHAM COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 700 PM EDT

* AT 629 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BAHAMA...OR ABOUT 10 MILES WEST OF
  CREEDMOOR...MOVING EAST AT 40 MPH. NICKEL SIZED HAIL IS LIKELY WITH
  THIS STORM.

THE MAIN THREAT WITH THIS STORM IS DIME SIZE HAIL OR LARGER. HAIL OF
THIS SIZE MAY CAUSE SOME VEHICLE OR ROOF DAMAGE. STRONG AND GUSTY
WINDS CAN ALSO BE EXPECTED WITH THIS STORM. FOR YOUR PROTECTION...GO
INDOORS UNTIL THE STORM HAS PASSED.

DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. UNPLUG ELECTRICAL
APPLIANCES AND DO NOT TALK ON THE TELEPHONE UNLESS IT IS AN
EMERGENCY. IF OUTDOORS SEEK SHELTER INDOORS IMMEDIATELY. IF NO
SHELTER IS AVAILABLE AN AUTOMOBILE CAN ALSO PROTECT YOU FROM
LIGHTNING.

LAT...LON 3622 7882 3605 7877 3606 7894 3622 7893

$$

23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 2:25 PM EDT, 4 hours 4 minutes earlier.

Area forecast discussion, Apr 26, 2:25 PM EDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
225 PM EDT SAT APR 26 2003

WIDESPREAD AFTERNOON CONVECTION WILL END AS STRONG UPPER LOW AND
ASSOCIATED COLD FRONT MOVES EAST ACROSS THE AREA.  CONVECTION WILL
END LATE THIS AFTERNOON OVER THE PIEDMONT AND BY EARLY EVENING OVER
THE COASTAL PLAIN. COLD POCKET ALOFT ASSOCIATED WITH UPPER LOW WILL
PROVIDE OPPORTUNITY FOR THUNDERSTORMS TO PRODUCT HAIL BEFORE ENDING.

QUITE A BIT OF LOW LEVEL MOISTURE BEHIND FRONT SO WILL BE SLOW TO
CLEAR. WILL GO MOSTLY CLOUDY WITH SOME FOG FOR TONIGHT.  RIDGING
BUILDS IN SUNDAY THROUGH MIDWEEK WITH FAIR WEATHER AND SEASONAL
TEMPERATURES EXPECTED.

RIDGING WEAKENS MID TO LATE WEEK ALLOWING A WEAK FRONT TO APPROACH
THE AREA.  WILL CONTINUE LOW POP FORECAST FOR WEDNESDAY AND EARLY
THURSDAY HOWEVER TIMING OF THIS FRONT AND ITS IMPACT IS A BIT
UNCERTAIN AT THIS TIME.

RAH...NONE.

SWH
Hazardous weather outlook, Apr 26, 4:37 AM EDT, 13 hours 52 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-261100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
437 AM EDT SAT APR 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE MAIN THREAT
FROM SEVERE THUNDERSTORMS WILL BE HAIL UP TO ONE INCH IN DIAMETER.
DUE TO THE LACK OF STRONG WINDS ALOFT THERE WILL NOT BE A
SIGNIFICANT THREAT OF DAMAGING WINDS HOWEVER ISOLATED WIND GUSTS OF
40 TO 50 MPH ARE POSSIBLE. LOCATIONS ALONG AND EAST OF A LINE FROM
ROXBORO TO THE TRIANGLE AND ROCKINGHAM WILL HAVE THE BEST CHANCE AT
EXPERIENCING SEVERE THUNDERSTORMS.

THUNDERSTORMS ACTIVITY WILL END FROM WEST TO EAST THIS AFTERNOON.
THE THUNDERSTORM THREAT SHOULD TAPER OFF OVER THE TRIAD AROUND NOON
BUT LINGER WELL INTO THE AFTERNOON HOURS ACROSS THE COASTAL PLAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED

.SPOTTER INFORMATION STATEMENT...

NETWORK ACTIVATION MAY BE REQUIRED IN CENTRAL NORTH CAROLINA AND THE
SANDHILLS.

JO

In the hours before

Special weather statement, Apr 26, 1:31 PM EDT, 4 hours 58 minutes before
NCZ028-043-261830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
131 PM EDT SAT APR 26 2003

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS EDGECOMBE AND
WILSON COUNTIES THROUGH 230 PM EDT...

AT 131 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN MOVING ACROSS EDGECOMBE AND WILSON COUNTIES.
THE STORMS ARE MOVING NORTHEAST AT 40 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...ROCKY
MOUNT...KINGSBORO...WHITAKERS...AND LEGGETT.

GUSTY WINDS SMALL HAIL...AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN
BE EXPECTED WITH THESE THUNDERSTORMS.

SGY
Special weather statement, Apr 26, 5:10 PM EDT, 1 hour 19 minutes before
NCZ011-027-028-042-043-077-078-085-086-088-089-262200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
510 PM EDT SAT APR 26 2003

...SEVERE THUNDERSTORM WATCH ALLOWED TO EXPIRE AT 500 PM EDT...

SEVERE THUNDERSTORM WATCH HAS BEEN ALLOWED TO EXPIRE FOR PORTIONS OF
SOUTHEAST NORTH CAROLINA INCLUDING...THE SANDHILLS AND COASTAL
PLAINS. WHILE THERE REMAINS A CHANCE FOR ADDITIONAL SHOWERS AND
THUNDERSTORMS LATER THIS EVENING HOURS...THE THREAT OF WIDESPREAD
SEVERE STORMS HAS DIMINISHED. A FEW THUNDERSTORMS THIS EVENING MAY
STILL HAVE THE POTENTIAL TO PRODUCE DIME TO NICKEL SIZE HAIL.
FREQUENT LIGHTNING WILL ALSO POSE A THREAT.

BL
Local storm report, Apr 26, 5:35 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
535 PM EDT SAT APR 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0458 PM    JAMESTOWN                 NC   .88 INCH HAIL
04/26/03   GUILFORD

0505 PM    ALAMANCE CHURCH ROAD GREENSBORONC   1.00 INCH HAIL
04/26/03   GUILFORD
Local storm report, Apr 26, 6:02 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
602 PM EDT SAT APR 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0552 PM    S SANFORD                 NC   .75 INCH HAIL
04/26/03   LEE

BL
Local storm report, Apr 26, 6:24 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
624 PM EDT SAT APR 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    CAMERON                   NC   .88 INCH HAIL
04/26/03   MOORE

BL
Special weather statement, Apr 26, 6:29 PM EDT, 0 minutes before
NCZ024-025-041-262330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
629 PM EDT SAT APR 26 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS ORANGE...DURHAM AND WAKE
COUNTIES THROUGH 730 PM EDT...

AT 629 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 9 MILES
NORTHWEST OF DURHAM...OR ABOUT OVER HILLSBOROUGH...MOVING EAST AT 20
MPH. THIS STORM IS PART OF A LINE OF THUNDERSTORMS THAT WILL MOVE
THROUGH ALL OF DURHAM COUNTY PRIOR TO 700 PM. THE LINE WILL MOVE
OVER THE RALEIGH-DURHAM INTERNATIONAL AIRPORT PRIOR TO 700 PM. THE
LINE OF THUNDERSTORMS WILL ENCOMPASS MUCH OF GRANVILLE... ALL OF
WAKE COUNTY. WESTERN WAKE COUNTY WILL BE AFFECTED FIRST AS THE LINE
MOVES TOWARD THE EAST AROUND 20 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS
INCLUDE...DURHAM...GORMAN...AND...BETHESDA...PURNELL...FALLS LAKE...
RALEIGH... CREEDMOOR... STEM... APEX... CARY... AND HOLLY SPRINGS.

PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED
WITH THESE THUNDERSTORMS.

PLEASE DISCONTINUE OUTDOOR ACTIVITIES AND MOVE TO SAFETY AT THIS
TIME.

JWC

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 5:46 AM EDTSevere Thunderstorm WarningRAHDavidson29 min
Apr 26, 6:12 AM EDTSevere Thunderstorm WarningRAHRandolph33 min
Apr 26, 4:50 PM EDTSevere Thunderstorm WarningRAHGuilford25 min
Apr 26, 5:36 PM EDTSevere Thunderstorm WarningRAHPerson24 min
Apr 26, 5:42 PM EDTSevere Thunderstorm WarningRAHLee, Moore33 min
Apr 26, 6:10 PM EDTSevere Thunderstorm WarningRAHHarnett35 min
Apr 26, 7:01 PM EDTSevere Thunderstorm WarningRAHCumberland29 min
Apr 26, 7:30 PM EDTSevere Thunderstorm WarningRAHCumberland30 min
Apr 26, 7:31 PM EDTSevere Thunderstorm WarningRAHWake29 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.